Q. I have a problem, and I don't know where to turn. My partner and I don't have sex very often anymore. We have been together for more...
Q. I have a problem, and I don’t know where to turn. My partner and I don’t have sex very often anymore. We have been together for more than five years.
I became depressed because of work, family and medical issues, but worked through it with his help. He is a great man, and I love him more than anything. The problem is that we only have sex three times a month if I’m lucky.
He says it’s not me, but rather that he is under stress from work, family and friends. Is there anything a woman can do to slow down her sex drive? I love this man and will do anything for him, even give up sex if I must.
A. It should not be necessary to give up sex. According to Dr. Ruth Westheimer, a difference in sex drive between two partners is not unusual. She suggests that in a loving relationship, one partner can help the other achieve sexual satisfaction even without intercourse.
- On his birthday, Russell Wilson gives Seattle Seahawks perhaps his greatest game to beat Pittsburgh Steelers
- Seahawks 39, Steelers 30: What the national media are saying about Russell Wilson and Seattle's turnaround
- Girlfriend finds nothing funny about couple’s sense of humor
- Lake Stevens quarterback Jacob Eason gets visit from WSU’s Mike Leach; commitment to Georgia ‘in holding pattern’
- Could losing Jimmy Graham somehow help galvanize the Seattle Seahawks for a playoff run?
Most Read Stories
Couples counseling can be helpful. He may need a medical checkup to rule out problems with low testosterone. If he is heavy, weight loss may help. A new study suggests that overweight men may have hormonal imbalances that diminish sex drive (Journal of Clinical Endocrinology and Metabolism, April 2009).
No drugs are approved for lowering libido, but many antidepressants have this effect. So does the herb vitex (chaste tree berry).
Q. I have been taking Protonix for heartburn for at least six months. After I learned that long-term use might lead to complications, I tried to stop taking it. Big mistake! After about a week, I had to start taking it again due to severe heartburn — the rebound effect, I suppose. I asked my pharmacist how to discontinue acid-suppressing drugs, but she was unable to find out. Do you have any suggestions?
A. Rebound heartburn may make it difficult to stop medications such as Aciphex, Nexium, Prevacid, Prilosec and Protonix. As a result, people sometimes end up taking such drugs for years.
The consequences may include increased risk of pneumonia, hip fractures and vitamin B-12 deficiency, which can lead to nerve damage or cognitive problems.
Dr. Tieraona Low Dog, director of education for the Arizona Center for Integrative Medicine recommends a gradual approach for discontinuing acid suppressors.
Dr. Low Dog suggests taking ginger capsules and chewing DGL (deglycyrrhizinated licorice) tablets as you phase out Protonix. Probiotics also may be helpful during this time.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or via their Web site: www.peoplespharmacy.org